Quinidine, an antiarrhythmic agent, is known to cause a number of immunologically mediated side effects. One of these, a kind of granulomatous hepatitis, occurs in about 5 percent of the patient population. It is believed that the problem is not caused by the drug itself but rather by a reactive intermediate covalently binding to a protein. Previous investigations have been able to account for only about 50 percent of a quinidine dose in terms of the parent drug and known metabolites. One of these metabolites is the 10,11-diol. The formation of diols is known to proceed via epoxides. Epoxides are known to covalently bind to tissue macro- molecules. This study was undertaken to determine if quinidine, after metabolic activation, could covalently bind to proteins and thus possibly cause these side effects.
KeywordsCovalent Binding Microsomal Pellet Granulomatous Hepatitis Sodium Phenobarbital Residual Fluorescence
Unable to display preview. Download preview PDF.